Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 177, NWS Springfield, MO

June 12, 2004Bourbon County, Crawford County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at Jun 12, 2004, 8:58 PM CDT for Bourbon County, Crawford County, Kansas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2004, 8:58 PM CDT (01:58 UTC)
Expired
Jun 12, 2004, 10:00 PM CDT
In force
62 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

Counties Bourbon County, KS, Crawford County, KS

The radar

The Pleasant Hill radar (KEAX), 128 km from the middle of the area, began a volume at 02:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 3:10 PM CDTSevere Thunderstorm WatchSPC6 hr
Jun 12, 8:15 PM CDTTornado WatchSPC3 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 2.0 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2004-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1066 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2004-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1066 J/kg
Mixed-layer CIN
-145 J/kg
Mixed-layer LCL
1305 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

097 
WUUS53 KSGF 130158
SVRSGF
KSC011-037-130300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
857 PM CDT SAT JUN 12 2004

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CRAWFORD COUNTY IN SOUTHEAST KANSAS.
  BOURBON COUNTY IN SOUTHEAST KANSAS.

* UNTIL 1000 PM CDT.

* AT 847 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A SQUALL LINE CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN 
  EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED ALONG A LINE     
  EXTENDING FROM 11 MILES EAST OF NEODESHA TO NEAR IOLA...AND 
  MOVING EAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE...
  NEAR UNIONTOWN BY 920 PM CDT.
  NEAR HEPLER BY 925 PM CDT.
  NEAR REDFIELD BY 930 PM CDT.
  5 MILES NORTH OF MCCUNE BY 940 PM CDT.
  NEAR FULTON BY 945 PM CDT.

THE TOWNS OF XENIA...PETERSBURG...MAPLETON...HIATTVILLE...
BRAZILTON...GREENBUSH...MARMATON...DEVON...HARDING AND PAWNEE STATION
ARE ALSO IN THE PATH OF THESE SEVERE THUNDERSTORMS.

THIS WIND DAMAGE WILL LIKELY BE ACCOMPANIED BY A VERY OMINOUS 
LOOKING SHELF CLOUD THAT MAY EXHIBIT SOME ROTATION. TORNADOES DO NOT 
APPEAR LIKELY WITH THIS FEATURE.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS AND 
INTENSE CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS SQUALL 
LINE. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER 
ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE 
ENOUGH TO BE STRUCK BY LIGHTNING.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE 
DAMAGING HAIL. PERSONS IN WESTERN CRAWFORD AND WESTERN BOURBON 
COUNTIES NEED TO FIND SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY 
AWAY FROM WINDOWS

LAT...LON 3805 9507 3735 9508 3733 9460 3805 9460

$$

BOOKBINDER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 7:14 PM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, Jun 12, 7:14 PM CDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
714 PM CDT SAT JUN 12 2004

...MESOSCALE CONVECTIVE DISCUSSION...

SHORT TERM SEVERE WEATHER HAS DIMINISHED. THUNDERSTORMS CONTINUE TO
TRY AND DEVELOP OVER SOUTHEAST KANSAS ALONG THE WESTERN EDGE OF THE
MASSIVE COLD POOL FROM THE MCS FROM EARLIER TODAY. THERE IS AN
OUTSIDE THREAT THAT ONE OR TWO OF THE STORMS COULD BECOME MARGINALLY
SEVERE OVER WESTERN PORTIONS OF THE CWA DURING THE NEXT COUPLE OF
HOURS...BUT ISNT LIKELY. FURTHER EAST THE SEVERE AND EVEN
THUNDERSTORM THREAT APPEARS LOW UNTIL LATER TONIGHT. HAVE
COORDINATED WITH SPC AND WILL BE DROPPING EASTERN PORTIONS OF THE
SEVERE THUNDERSTORM WATCH SHORTLY.

LATER TONIGHT...A LOW LEVEL JET IS STILL PROGGED TO DEVELOP LATER
THIS EVENING. AS THE LOW LEVEL BEGINS TO VEER OVERNIGHT AND IMPINGE
ON THE STALLED OUTFLOW BOUNDARY ADDITIONAL CONVECTION WILL LIKELY
DEVELOPMENT.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLOOD WATCH ALL AREAS THROUGH SUNDAY NIGHT.
KS...FLOOD WATCH ALL AREAS THROUGH SUNDAY NIGHT.

WFO SGF
Hazardous weather outlook, Jun 12, 7:51 PM CDT, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
751 PM CDT SAT JUN 12 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-131100-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
751 PM CDT SAT JUN 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS WITH:
    ISOLATED DAMAGING WINDS IN EXCESS OF 60 MPH...
    SCATTERED LARGE HAIL UP TO THE SIZE OF HALF DOLLARS...
    AND LOCALLY HEAVY RAINFALL AND FLASH FLOODING.

  AREAS AFFECTED AND TIMING:

  ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING ACROSS MAINLY
  WESTERN PORTIONS OF THE OUTLOOK AREA. AFTER MIDNIGHT ADDITIONAL
  THUNDERSTORMS WILL MOVE INTO THE OUTLOOK AREA FROM THE NORTH AND
  WEST....POSSIBLY REACHING SOUTH CENTRAL MISSOURI BY SUNRISE.

  DISCUSSION:

  EARLIER THUNDERSTORMS HAVE STABILIZED THE LOWEST LEVELS OF THE
  ATMOSPHERE OVER MUCH OF THE OUTLOOK AREA. BY LATE EVENING INTO THE
  OVERNIGHT HOURS...A LOW LEVEL JET IS FORECAST TO DEVELOP
  AND TRANSPORT WARM AND VERY UNSTABLE AIR NORTHWARD OVER TOP THE
  COOLER MORE STABLE AIR MASS IN PLACE ACROSS THE OUTLOOK AREA. THIS
  WILL SET THE STAGE FOR SCATTERED TO NUMEROUS THUNDERSTORMS
  OVERNIGHT...WITH SOME OF THE STORMS POSSIBLY BECOMING SEVERE.
  THE PRIMARY SEVERE THREAT WILL BE FROM LARGE HAIL...HOWEVER SHOULD
  THE THUNDERSTORMS ORGANIZE INTO A WELL DEVELOPED SQUALL LINE
  THEN DAMAGING WINDS COULD BECOME A CONCERN AS WELL.

  THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE RAINFALL RATES OF
  ONE TO TWO INCHES PER HOUR...WHICH COULD LEAD TO FLASH FLOODING. A
  FLOOD WATCH REMAINS IN EFFECT FOR THE ENTIRE OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

  THE THREAT FOR STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE
  THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED AFTER 11 PM.

BROWNING/IZZI

In the hours before

Special weather statement, Jun 12, 3:12 PM CDT, 5 hours 46 minutes before
SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
312 PM CDT SAT JUN 12 2004

KSZ073-097-101-MOZ066-077>079-088>091-093>096-101>105-130200-
BARRY-BARTON-BOURBON-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-DADE-DOUGLAS-
GREENE-JASPER-LAWRENCE-MCDONALD-NEWTON-OZARK-POLK-STONE-TANEY-VERNON-
WEBSTER-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...FORT SCOTT...
JOPLIN...MONETT...MOUNT VERNON...NEOSHO...NEVADA...OZARK...
PITTSBURG...SPRINGFIELD AND STOCKTON.
312 PM CDT SAT JUN 12 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 449...IN EFFECT UNTIL 900 PM CDT SATURDAY EVENING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

BARRY...BARTON...CEDAR...CHRISTIAN...DADE...DOUGLAS...GREENE...
JASPER...LAWRENCE...MCDONALD...NEWTON...OZARK...POLK...STONE...
TANEY...VERNON AND WEBSTER.

IN KANSAS:

BOURBON...CHEROKEE AND CRAWFORD.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE AVA...
BOLIVAR...BRANSON...FORT SCOTT...JOPLIN...MONETT...MOUNT VERNON...
NEOSHO...NEVADA...OZARK...PITTSBURG...SPRINGFIELD AND STOCKTON.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.WHILE
SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR
RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS
AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE
TELEVISION PROVIDER FOR THE LATEST SEVERE WEATHER INFORMATION.

IZZI
Local storm report, Jun 12, 4:47 PM CDT, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
447 PM CDT SAT JUN 12 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0423 PM     FUNNEL CLOUD     MC CUNE                 37.35N 95.02W
06/12/2004                   CRAWFORD           KS   TRAINED SPOTTER

            REPORTED BY TRAINED SPOTTER.

0440 PM     TORNADO          5 W CARL JUNCTION       37.18N 94.66W
06/12/2004                   JASPER             MO   LAW ENFORCEMENT

            REPORTED BY LAW ENFORCEMENT.

AF
Local storm report, Jun 12, 5:22 PM CDT, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT...RETRANSMITTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
522 PM CDT SAT JUN 12 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0423 PM     FUNNEL CLOUD     MC CUNE                 37.35N 95.02W
06/12/2004                   CRAWFORD           KS   TRAINED SPOTTER

            REPORTED BY TRAINED SPOTTER.

0440 PM     TORNADO          5 W CARL JUNCTION       37.18N 94.66W
06/12/2004                   JASPER             MO   LAW ENFORCEMENT

            REPORTED BY LAW ENFORCEMENT.

0447 PM     HAIL             1 S PITTSBURG           37.41N 94.70W
06/12/2004  1.00 INCH        CRAWFORD           KS   LAW ENFORCEMENT

            REPORTED BY LAW ENFORCEMENT.

0500 PM     HAIL             FRONTENAC               37.45N 94.70W
06/12/2004  1.00 INCH        CRAWFORD           KS   PUBLIC

            REPORTED BY PUBLIC.

0512 PM     FUNNEL CLOUD     4 N CARL JUNCTION       37.24N 94.57W
06/12/2004                   JASPER             MO   TRAINED SPOTTER

            REPORTED BY TRAINED SPOTTER.

0515 PM     HAIL             ARMA                    37.53N 94.70W
06/12/2004  1.75 INCH        CRAWFORD           KS   LAW ENFORCEMENT

            REPORTED BY LAW ENFORCEMENT.

BOOKBINDER
Special weather statement, Jun 12, 7:17 PM CDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
717 PM CDT SAT JUN 12 2004

MOZ078-079-089>091-094>096-102>105-130200-
BARRY-CEDAR-CHRISTIAN-DADE-DOUGLAS-GREENE-LAWRENCE-OZARK-POLK-STONE-
TANEY-WEBSTER-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...MONETT...
MOUNT VERNON...OZARK...SPRINGFIELD AND STOCKTON.
717 PM CDT SAT JUN 12 2004

SEVERE THUNDERSTORM WATCH NUMBER 449 HAS BEEN CANCELLED FOR THE
FOLLOWING COUNTIES...

IN MISSOURI:

BARRY...CEDAR...CHRISTIAN...DADE...DOUGLAS...GREENE...LAWRENCE...
OZARK...POLK...STONE...TANEY AND WEBSTER.

KSZ073-097-101-MOZ066-077-088-093-101-130200-
BARTON-BOURBON-CHEROKEE-CRAWFORD-JASPER-MCDONALD-NEWTON-VERNON-
INCLUDING THE CITIES OF...FORT SCOTT...JOPLIN...NEOSHO...
NEVADA AND PITTSBURG.
717 PM CDT SAT JUN 12 2004

SEVERE THUNDERSTORM WATCH NUMBER 449 REMAINS IN EFFECT UNTIL 900 PM
CDT SATURDAY EVENING...FOR THE FOLLOWING COUNTIES...

IN MISSOURI:

BARTON...JASPER...MCDONALD...NEWTON AND VERNON.

IN KANSAS:

BOURBON...CHEROKEE AND CRAWFORD.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE FORT SCOTT...
JOPLIN...NEOSHO...NEVADA AND PITTSBURG.

A VERY WARM AND HUMID AIRMASS REMAINS IN PLACE OVER THE REGION...AND
ADDITIONAL THUNDERSTORM DEVELOPMENT REMAINS POSSIBLE OVER FAR WESTERN
MISSOURI AND EXTREME SOUTHEAST KANSAS. THUNDERSTORM DEVELOPMENT IS
MORE LIKELY TOWARD MIDNIGHT...BUT DOES REMAIN POSSIBLE THROUGH EARLY
THIS EVENING.

BOOKBINDER
Special weather statement, Jun 12, 8:16 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT - TORNADO WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
816 PM CDT SAT JUN 12 2004

KSZ073-097-101-MOZ066-077-088-130400-
BARTON-BOURBON-CHEROKEE-CRAWFORD-JASPER-VERNON-
INCLUDING THE CITIES OF...FORT SCOTT...JOPLIN...NEVADA AND PITTSBURG.
816 PM CDT SAT JUN 12 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 454...
IN EFFECT UNTIL 1100 PM CDT SATURDAY EVENING. THIS TORNADO WATCH
INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

BARTON...JASPER AND VERNON.

IN KANSAS:

BOURBON...CHEROKEE AND CRAWFORD.

SOME CITIES IN THIS TORNADO WATCH INCLUDE FORT SCOTT...JOPLIN...
NEVADA AND PITTSBURG.

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF SEVERE WEATHER...INCLUDING TORNADOES...LARGE HAIL...
AND DAMAGING WINDS...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE
WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE
TELEVISION PROVIDER FOR THE LATEST SEVERE WEATHER INFORMATION.

BOOKBINDER
Special weather statement, Jun 12, 8:33 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
833 PM CDT SAT JUN 12 2004

KSZ073-097-MOZ066-077-13215-
BARTON-BOURBON KS-CRAWFORD KS-VERNON-
833 PM CDT SAT JUN 12 2004

...SIGNIFICANT WEATHER ADVISORY...

A LINE OF SEVERE THUNDERSTORMS OVER SOUTHEAST KANSAS IS MOVING
EASTWARD AT 40 MPH. THIS LINE OF SEVERE THUNDERSTORMS COULD PRODUCE
DAMAGING WINDS IN EXCESS OF 70 MPH AS WELL AS HAIL TO THE SIZE OF
QUARTERS. THIS LINE OF SEVERE THUNDERSTORMS WILL MOVE INTO WESTERN
BOURBON AND NORTHWEST CRAWFORD COUNTY BY 910 PM...AND IF IT HOLDS
TOGETHER WILL AFFECT THE FOLLOWING LOCATIONS...

UNION TOWN AND WALNUT BY 920 PM...
FORT SCOTT AND FARLINGTON BY AROUND 940 PM...
AND DEERFIELD AND MOUNDVILLE BY BY AROUND 1000 PM.

PERSONS IN THESE AREAS SHOULD PREPARE NOW FOR SEVERE THUNDERSTORMS
WITH DAMAGING WINDS. SEVERE THUNDERSTORM WARNINGS WILL LIKELY BE
ISSUED SHORTLY FOR BOURBON AND CRAWFORD COUNTIES.

IZZI

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 12:40 AM CDTSevere Thunderstorm WarningSGFCrawford65 min
Jun 13, 2:58 AM CDTFlash Flood WarningSGFCherokee, Crawford6 hr
Jun 13, 5:31 AM CDTFlash Flood WarningSGFBourbon4 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.